Hyperkalemic Emergency: When You Have Taken a Few Too Many KCl Tablets
Osceola Regional Medical Center
hyperkalemia, hyperkalemic emergency, potassium, critical care, emergency medicine, internal medicine, ekg, hemodialysis, insulin, bipolar disorder
Emergency Medicine | Endocrinology, Diabetes, and Metabolism | Internal Medicine | Medical Education
Hyperkalemia is a common clinical problem that varies significantly in severity and indications for treatment. Hyperkalemic emergency exists when there are clinical signs or symptoms, including cardiac conduction abnormalities. The combination of nebulized albuterol and insulin with glucose is most effective for managing clinically significant hyperkalemia. Prompt recognition of hyperkalemic emergency, immediate interventions to lower extracellular potassium, and involvement of multiple disciplines (including critical care and nephrology) are essential to addressing this life-threatening presentation.
Publisher or Conference
Ibrahim M, Seto C, Macintosh T (September 17, 2020) Hyperkalemic Emergency: When You Have Taken a Few Too Many KCl Tablets. Cureus 12(9): e10499. doi:10.7759/cureus.10499